Hi Mosey Mom,
We saw the post by Lastlazarus about your son's initial break out and the issue concerning the dosage. We posted a response to your question about your son's 80mg initial dosage and commented that this seemed really high to start. We think the posting by Lastlazarus shows how important this site is; we have read that a large dose is sometimes necessary for severe acne and the "norm of 120mg/kg" dosage is not for everyone. I think what happened to her bears this out. Hopefully other readers will do their research on the dosage and determine what is best for them.
As you discovered; the higher dosage can result in more severe side effects like the high cholesterol and impact it can have on the liver; and these are just two of the more severe side effects. (we have found that taking red rice yeast helps reduce our cholesterol; if your son's levels remain high, ask your derm and/dr about this?).
As to the IB, we didn't see any improvement in our daughter the first 3 months. In fact, her face acne was worse than it had ever been on the anitbiotics or topicals she was prescribed; she almost quit taking the accutane in month 3. We asked our older daughter to come home for a weekend to talk to her little sister and re-assure her the IB will pass. Seeing is believing. Our older daughter went thru the exact same thing when she took accutane and her skin is beautiful today.
Our daughter is now into her 4th month on 40mg and her face is completely clear of any acne. The marks the IB caused are already starting to fade; it is incredible. She just had a small break out on her back (it had completely cleared up in month 3) which we think is just the final IB. For both of our daughters, it seems that once they exceed the midway point of their cumulative dosage, the drug really kicks in. Is your son at his midway point yet?
As to the rash, we find an otc of 1% cortisone cream works best. We also think taking an omega 3 really helped with joint pain and the IB; make sure the omega has real fish oil. As to the joint pain, our daughter stretches every morning and nite and this helped significantly with her back and knee pain.
We really hope your son is able to stick with the accutane and he has no severe side effects going forward. We really struggled with increasing the dosage from 40mg to 60mg after month 3 b/c we weren't seeing any improvement. We opted to add an additional month b/c of some weight gain and we are so happy we didn't change the dosage b/c the results in month 4 are so incredible. The main reason we didn't increase dosage is b/c our daughter had the side effects under control and it made no sense to us to take the risk of causing more side effects since she had them under control.
The IB will pass and your son will see improvement; give it time.